Changing people’s antiepileptic drugs (AEDs) during vagal nerve stimulation (VNS) does not seem to improve their outcomes, according to a study published in the journal Acta Neurochirurgica.On the basis of this finding, the authors suggest that keeping the same AEDs following the implantation of a VNS device may help optimise its parameters and could improve its effectiveness.In order to assess the influence of medication change following the implantation of a VNS device, researchers at University Hospital La Princesa, in Madrid, compared two groups of people with epilepsy treated with VNS, with and without medication changes.They analysed a total of 85 people with epilepsy who were treated with VNS between 2005 and 2014. The AEDs given to 43 of the participants was not modified following the implantation of the VNS device, while the decision to make a change in medication was left to the neurologist in the case of the remaining 42 people.Eighteen months after implantation, more than half of all the patients (54.1%) had at least a 50% reduction in seizure frequency. When the researchers compared patients whose medication was not modified following the procedure with the patients whose medication was modified, they found that in the first group (medication not modified) 63% of patients had at least 50% reduction in their seizures. This figure was 45.2% in the second group (medication modified).The researchers concluded that there were no statistical differences in the reduction of seizure frequency between people whose medication was changed, and those whose medication remained the same, following implantation of a VNS device.A VNS device (or stimulator) is a small device containing a generator that is implanted in the left side of the chest. It sends regular electrical impulses to the left vagus nerve in the neck and it is used to try and prevent seizures in people who don’t respond to medication alone. During the 12-18 months following the implantation of VNS device, a neurologists will usually change the patient’s antiepileptic drugs (AEDs), which makes it difficult to know whether any reduction in seizure frequency is due to VNS or the change in medication.Author: Dr Özge Özkaya Click here for more articles about other treatments for epilepsy.
ERUK Team2019-10-26T22:54:35+01:00November 28th, 2016|